Oral estrogen, but not patch, boosts clot risk with HRT

April 1, 2007

Oral, but not transdermal, estrogen is associated with a fourfold increase in the risk of venous thromboembolism (VTE) in postmenopausal women taking hormone therapy, and VTE risk is also influenced by the progestogen derivative used, according to the results of a study published in the Feb. 20 issue of Circulation.

Oral, but not transdermal, estrogen is associated with a fourfold increase in the risk of venous thromboembolism (VTE) in postmenopausal women taking hormone therapy, and VTE risk is also influenced by the progestogen derivative used, according to the results of a study published in the Feb. 20 issue of Circulation.

Pierre-Yves Scarabin, MD, of Inserm Unit 780 in Villejuif, France, and colleagues examined 271 postmenopausal women with idiopathic VTE and 610 matched controls.

Compared with non-users of estrogen, the risk of VTE was higher for users of oral rather than transdermal estrogen (OR, 4.2 and 0.9, respectively). Micronized progesterone and pregnane derivatives were not associated with VTE (OR, 0.7 and 0.9, respectively), while norpregnane derivatives increased the risk of VTE (OR, 3.9).

Canonico M, Oger E, Plu-Bureau G, et al. Hormone therapy and venous thromboembolism among postmenopausal women: impact of the route of estrogen administration and progestogens: the ESTHER study. Circulation. 2007;115:840-845.